Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 43, NWS Louisville, KY

August 1, 2016Clark County, Fayette County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 1, 2016, 5:26 PM EDT for Clark County, Fayette County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 5:26 PM EDT (21:26 UTC)
Expired
Aug 1, 2016, 8:30 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Clark County, KY, Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:09 PM EDTFLASH FLOOD3 N Ford, KYWATER IS ACROSS BOONESBORO ROAD. PEOPLE CAN'T GET OUT OF THEIR DRIVEWAY BECAUSE OF HIGH WATER.
Aug 1, 7:10 PM EDTFLASH FLOOD3 Sw Winchester, KYOLD BOONESBORO ROAD NEAR HEATHER LANE IS CLOSED BECAUSE OF WATER OVER THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WGUS53 KLMK 012126
FFWLMK
KYC049-067-020030-
/O.NEW.KLMK.FF.W.0043.160801T2126Z-160802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM EDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN CENTRAL KENTUCKY...
  CLARK COUNTY IN CENTRAL KENTUCKY...

* UNTIL 830 PM EDT

* AT 526 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEXINGTON...WINCHESTER...VETERANS PARK...CADENTOWN...
  MEADOWTHORPE...CARDINAL HILL...DUNBAR HIGH SCHOOL...CHEVY CHASE...
  BRYAN STATION AND THOROUGHBRED ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3785 8406 3782 8407 3786 8409 3785 8411
      3789 8426 3792 8427 3791 8430 3800 8464
      3813 8462 3815 8457 3813 8437 3811 8438
      3810 8436 3807 8428 3810 8407 3801 8401
      3786 8401 3787 8403 3786 8403 3783 8401

$$

MJ
3 follow-up statements
468 
WGUS73 KLMK 012227
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
627 PM EDT MON AUG 1 2016

KYC049-067-020030-
/O.CON.KLMK.FF.W.0043.000000T0000Z-160802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE KY-CLARK KY-
627 PM EDT MON AUG 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
FAYETTE AND CLARK COUNTIES...

AT 622 PM EDT WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF
STORMS MOVING EASTWARD THROUGH FAYETTE AND CLARK COUNTIES.  ONE TO
ONE AND A HALF INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE REGION
RESULTING IN SOME FLOODING.

OVER THE NEXT HOUR...TORRENTIAL RAINFALL IS EXPECTED TO CONTINUE
ACROSS THE LEXINGTON METRO AREA.  ONE TO TWO MORE INCHES OF RAINFALL
COULD OCCUR AND WILL RESULT IN MORE FLASH FLOODING.

IF YOU LIVE IN A FLOOD PRONE OR LOW LYING AREA...BE ALERT FOR FAST
CHANGES IN WATER LEVELS AND BE PREPARED TO TAKE IMMEDITATE ACTION OF
FLOODING OCCURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3785 8406 3782 8407 3786 8409 3785 8411
      3789 8426 3792 8427 3791 8430 3800 8464
      3813 8462 3815 8457 3813 8437 3811 8438
      3810 8436 3807 8428 3810 8407 3801 8401
      3786 8401 3787 8403 3786 8403 3783 8401

$$

MJ
628 
WGUS73 KLMK 012342
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
742 PM EDT MON AUG 1 2016

KYC049-067-020030-
/O.CON.KLMK.FF.W.0043.000000T0000Z-160802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE KY-CLARK KY-
742 PM EDT MON AUG 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
FAYETTE AND CLARK COUNTIES...

AT 740 PM EDT...DOPPLER RADAR INDICATED LIGHT TO MODERATE RAIN
MOVING THROUGH THE WARNING AREA.  ADDITIONAL THUNDERSTORMS CONTINUE
TO DEVELOP OUT TO THE WEST OF LEXINGTON AND THESE MAY MOVE INTO THE
WARNING AREA IN THE NEXT HOUR.

ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE ONGOING FLOODING IN THE
WARNING AREA.  HIGH WATER LEVELS ARE EXPECTED TO CONTINUE FOR THE
NEXT SEVERAL HOURS BEFORE RECEDING LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3785 8406 3782 8407 3786 8409 3785 8411
      3789 8426 3792 8427 3791 8430 3800 8464
      3813 8462 3815 8457 3813 8437 3811 8438
      3810 8436 3807 8428 3810 8407 3801 8401
      3786 8401 3787 8403 3786 8403 3783 8401

$$

MJ
188 
WGUS73 KLMK 020027
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
827 PM EDT MON AUG 1 2016

KYC049-067-020035-
/O.EXP.KLMK.FF.W.0043.000000T0000Z-160802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE KY-CLARK KY-
827 PM EDT MON AUG 1 2016

...THE FLASH FLOOD WARNING FOR FAYETTE AND CLARK COUNTIES WILL EXPIRE
AT 830 PM EDT...

LIGHT TO OCCASIONALLY MODERATE RAINFALL WILL CONTINUE TO MOVE ACROSS
FAYETTE AND CLARK COUNTIES OVER THE NEXT 1 TO 2 HOURS. HOWEVER...THE
THREAT OF HEAVY RAINFALL HAS DIMINISHED CONSIDERABLY.  AREA STREAMS
AND CREEKS WILL CONTINUE TO RUN HIGH FOR THE NEXT SEVERAL HOURS DUE
TO ALL THE RAINFALL FROM THIS AFTERNOON AND EVENING.  THE HIGH WATER
IS EXPECTED TO RECEDE LATE THIS EVENING.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO AND YOUR LOCAL MEDIA
FOR THE LATEST UPDATES.

LAT...LON 3785 8406 3782 8407 3786 8409 3785 8411
      3789 8426 3792 8427 3791 8430 3800 8464
      3813 8462 3815 8457 3813 8437 3811 8438
      3810 8436 3807 8428 3810 8407 3801 8401
      3786 8401 3787 8403 3786 8403 3783 8401

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:07 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 1, 3:07 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
307 PM EDT MON AUG 1 2016

.SHORT TERM (Now through Monday)...
Issued at 259 AM EDT Mon Aug 1 2016

Well...the pattern remains the same as the last couple of weeks with
sct convection with High PWATs, and weak mid level flow. The
initial convection this morning was from the MCS over MO and while
second part of the mcs outflow which has been weakening across
wrn KY. However in between those 2 areas the sun came out from BWG
to FTK and convective temperature was achieved and sct to likely
low centroid storms have been firing up across S Central KY (east
of I 65 and south of I 64).

Will follow the high resolution short term models and radar trends
before press time, but my inclination is to keep sct to likely pops
through 00z across SE KY into Bluegrass and sct pops s of I 64
and lowest pops acrs srn IN. With PWATs so high, evening shift
will be monitoring heavy rain/flood potential. Have a Flood
Advisory out for Nicholas County til 530 EDT.

Lowering Pops after 04z with the main action tonight a MCS near the
MN/IA/NE/SD border between 06-09z and head to IL and Wrn KY late.
Kept the theme from the mid shift keeping the highest POPS up
against PAH.

Some places have received copious rainfall and that will bring the
patchy fog concerns late tonight.  Have added patchy fog in the
grids east of I 65.

Surface High pressure over lake Erie will suppress convection across
Nrn Bluegrass tomorrow with best chances W of I 65 with low chance
POPs. Once again localized heavy rain will be a concern.

Should be another MCS diving down late Tuesday night coming down
across IN.

.LONG TERM (Monday Night through Saturday)...
Issued at 250 PM EDT Mon Aug 1 2016

The synoptic pattern at the start of the long term period will
continue to feature the stubborn pattern we have been stuck in most
of the past few weeks, with ridging dominating much of the central
CONUS and weak troughing persisting over the Northeast.  This
pattern is expected to change very little through the period, which
will keep almost daily thunderstorm chances in the forecast through
early next week.

The latest deterministic and ensemble guidance continues to suggest
daily thunderstorm chances as the region remains on the northeast
periphery of an upper-level ridge.  Timing of individual waves is
difficult at these temporal scales, thus an ensemble approach will
continue to be used with this forecast package.  It appears that the
best coverage of precipitation will be late Friday into Saturday as
a weak synoptic boundary sags southeast into the region.  It may
have just enough of a southward push to dry out at least the
northern CWA Sunday and maybe into Monday, but ensemble data shows
rather high spread during this time frame so confidence is not
overly high on how far south the front will be able to get.  Being
on the edge of the upper ridge, temperatures will warm through the
end of the week, with low to mid 90s expected Wednesday through
Friday outside of thunderstorms.  Temperatures will be a bit cooler
this weekend given a bit better thunderstorm coverage and the front
attempting to sag through the area.

&&

.AVIATION (18Z TAF Update)...
Issued at 1255 PM EDT Mon Aug 1 2016

Well, cluster of storms just went through SDF and is heading towards
LEX. Another cluster of storms over Madisonville to the Land Between
the Lakes is heading to BWG.  HRR also develops additional scattered
storms this afternoon.  Juicy atmosphere will allow for copious
rainfall to drop vsbys if a storm hits the airfield.  will be
looking at high resolution models and radar trends before issuance
around 135 pm edt.

Winds will be generally fairly light today and out of the southwest
to west. Fog may once again show its face tonight at any airport
that gets at least a quarter of an inch of precip today (like SDF).

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........JDG
Long Term.........KJD
Aviation..........JDG
Hazardous weather outlook, Aug 1, 10:18 AM EDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1018 AM EDT MON AUG 1 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021430-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1018 AM EDT MON AUG 1 2016 /918 AM CDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY...AS
MOISTURE MOVES INTO THE REGION FROM STORMS OVER MISSOURI. THE
STRONGER STORMS TODAY WILL PRODUCE HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ROUNDS OF STORMS CAN BE EXPECTED OFF AND ON THROUGH THE PERIOD.
THE STRONGER STORMS WILL PRODUCE TORRENTIAL RAINFALL AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SHOULD REPORT ANY INSTANCES OF FLOODED ROADWAYS TODAY.

RJS/JDG

In the hours before

Special weather statement, Aug 1, 12:40 PM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 PM EDT MON AUG 1 2016

INZ079-KYZ032-011715-
JEFFERSON-TRIMBLE-
1240 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JEFFERSON AND NORTHERN
TRIMBLE COUNTIES...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BROOKSBURG... MOVING EAST AT 25 MPH. THESE STORMS ARE PRODUCING VERY
HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
MADISON...BROOKSBURG...HANOVER...SMYRNA...MILTON...DUPONT...
HANOVER BEACH...RINGWALD...CANAAN AND BELLEVIEW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3869 8520 3870 8522 3873 8524 3874 8527
      3874 8533 3863 8523 3860 8522 3863 8543
      3891 8553 3891 8520
TIME...MOT...LOC 1638Z 277DEG 22KT 3874 8530

JDG
Special weather statement, Aug 1, 1:59 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
159 PM EDT MON AUG 1 2016

KYZ043-011830-
NICHOLAS-
159 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NICHOLAS COUNTY...

AT 158 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CARLISLE...
MOVING EAST AT 25 MPH BUT IS ALSO BACKBUILDING. THIS WILL LEAD TO
LOCALIZED LOW LYING FLOODING.

LOCATIONS IMPACTED INCLUDE...
CARLISLE...MORNING GLORY...ELLISVILLE...MYERS...JACKSTOWN...
HOOKTOWN...HEADQUARTERS...PLEASANT VALLEY...MOOREFIELD AND SPROUT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3830 8385 3819 8398 3822 8398 3820 8399
      3823 8406 3827 8408 3826 8410 3828 8412
      3829 8410 3837 8419 3846 8410 3843 8400
      3842 8400 3844 8397 3836 8389 3835 8390
      3836 8387 3833 8386 3834 8384
TIME...MOT...LOC 1758Z 277DEG 22KT 3833 8400

JDG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:40 PM EDTSpecial Weather StatementLMKTrimble35 min
Aug 1, 1:59 PM EDTSpecial Weather StatementLMKNicholas31 min
Aug 1, 2:34 PM EDTAreal Flood AdvisoryLMKNicholas3 hr
Aug 1, 5:15 PM EDTAreal Flood AdvisoryLMKClark, Fayette, Madison3 hr
Aug 1, 6:11 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Oldham, Scott, Shelby, Woodford3 hr
Aug 1, 6:30 PM EDTFlash Flood WarningLMKWoodford2 hr
Aug 1, 6:55 PM EDTAreal Flood AdvisoryLMKFayette, Jessamine, Madison3 hr

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.